Doctors Warn The Grapefruit Diet And The Pill Don't Mix

A woman from Washington State nearly lost her leg after following the grapefruit diet for three days. Enzymes from the fruit interacted with her contraceptive pill and caused a blood clot in her leg.

The 42-year-old woman developed a clot from her hip down to her calf and was in danger of losing her leg to gangrene. She had been eating only 800 calories, including at least one grapefruit a day, because enzymes in the fruit are supposed to help burn fat. The fruit wound up blocking another enzyme that usually breaks down estrogen in the Pill. Having too much estrogen in her blood, combined with the woman taking a long car trip and carrying a mutated gene led to the clot. "It appears as if the grapefruit enhanced the thrombotic effect of the contraceptive Pill in the presence of a genetic predisposition. However, it is worth pointing out that this is a single case study and a very unusual case at that," said Dr. Trevor Baglin, a haematologist who didn't treat the woman. He added, "I would suggest that any extreme diets should be avoided because they can have unpredictable consequences." [The Daily Mail]